So I have the tandem insulin pump and currently have a cannula attached to my left side. Today I noticed there is a bit of blood seeping into the tape around the site. Will this affect my insulin dosing? Should I change this right away?
I have noticed this a few times right after inserting a set. It usually clears quickly. If it appeared after the set had been in for awhile I would probably change it, just to be safe.
Minimed would probably say to change it out, but are your BG's OK? If you're not creeping up, I'd leave it alone. It's happened to me many, many times over the last 12 years, and only once or twice was it a true occlusion issue.
I'm with angivan. If your BG control is behaving as expected, leave it alone -- it's working fine.
I use the Omnipod, but site issues are very similar. I occasionally get some bleeding after insertion, but often don't notice it until I remove the pod 3 days later, and the skin side of the adhesive pad around the cannula has brown dried blood soaked into it. I've never been concerned about this -- I'm puncturing my skin, so there's a fair chance of nicking a capillary and having a little bleedout.
If it's really a problem I'll notice pretty quickly with BG issues, or the pump (pod) will alarm with an occlusion. Because the path from the reservoir to the cannula tip is so short in an Omnipod (about an inch), occlusions are detected very promptly, so I usually get the alarm before BG issues show up.
If I see blood in the cannula, I change out the site. If I see blood on the tape, Inignore it unless my BG is wonky.
My experience has run the gamut from absolutely no problem to complete disaster. My policy now is to always change out at the first sight of blood. I'd rather get a fresh start somewhere else than get sandbagged with high BGs when I'm not paying close attention, like sleeping. A fouled site with fading basals for several hours can take many hours to correct. Saving one set is just not worth it for me. It's your call.
For me it's not an issue of wasting a set, but thankfully I have good coverage. I just don't like wasting any "real estate" on my skin, because I have only found a limited number of areas that work for me. So if my BG's are OK, I leave it alone. I wish Minimed would sell a box of just the cannula set, because it's a shame to waste all the tubing!
Well it turns out it was messing with my basal - sitting around 150 for hours. As soon as I changed it everything went back to normal. Thanks for the advice all!!
This is one of the big negatives about the Omnipod. When a site goes bad, it's a much bigger deal to "change it out", and the entire pod must be discarded.
While the insulin can be recovered, the loss of full use of the pod hurts, metaphorically.
Sounds like you are in very good control. I am using the same equipment as you. Any tips would be appreciated. Email me. Thanks.
I wear the t:slim and this has happened to me a couple of times. I also wear a Dex so I rely on what is happening with my blood sugars. If the site is painful, I usually re-do it though. I think it's personal preference.